Serotonin syndrome following a single 50 mg dose of sertraline in a child

Hanna Phan, Marcel J. Casavant, Sarah Crockett, Anthony Lee, Mark W. Hall, Milap C. Nahata

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Objective. To report a case of serotonin syndrome associated with a single, 50 mg dose of sertraline in a child and discuss the findings in context with previous relevant literature involving other selective serotonin reuptake inhibitors used in children. Case Summary. A nine-year old male with chronic behavioral problems was prescribed oral sertraline 50 mg daily. After the first dose, the patient presented with abdominal pain, seizure-like activity, and change in mental status. He was admitted to a tertiary-care pediatric hospital and was treated for serotonin syndrome. Laboratory findings of elevated creatine kinase and serum creatinine were consistent with rhabdomyolysis as result of continued hypertonicity. Sertraline was discontinued and treatment with lorazepam and cyproheptadine was initiated. Clinical status, creatine kinase, and serum creatinine improved over 5 days of hospitalization. The Adverse Drug Reaction Probability Scale by Naranjo et al was applied to assess causality. The scale indicated the association of a single dose of sertraline and serotonin syndrome as "probable." Conclusion. To our knowledge this is the first reported case of serotonin syndrome associated with a single dose of sertraline in a child using a validated causality scale. The sertraline 50 mg dose given to the child was higher than usual recommended initial doses (25 mg). This potential adverse reaction should be considered when selecting antidepressant therapy for children.

Original languageEnglish (US)
Pages (from-to)845-849
Number of pages5
JournalClinical Toxicology
Volume46
Issue number9
DOIs
StatePublished - Nov 2008
Externally publishedYes

Fingerprint

Serotonin Syndrome
Sertraline
Serotonin
Creatine Kinase
Causality
Creatinine
Cyproheptadine
Lorazepam
Rhabdomyolysis
Pediatrics
Pediatric Hospitals
Serotonin Uptake Inhibitors
Tertiary Healthcare
Drug-Related Side Effects and Adverse Reactions
Serum
Abdominal Pain
Antidepressive Agents
Seizures
Hospitalization
Therapeutics

Keywords

  • Management
  • Pediatric
  • Serotonin syndrome

ASJC Scopus subject areas

  • Toxicology

Cite this

Phan, H., Casavant, M. J., Crockett, S., Lee, A., Hall, M. W., & Nahata, M. C. (2008). Serotonin syndrome following a single 50 mg dose of sertraline in a child. Clinical Toxicology, 46(9), 845-849. https://doi.org/10.1080/15563650801938654

Serotonin syndrome following a single 50 mg dose of sertraline in a child. / Phan, Hanna; Casavant, Marcel J.; Crockett, Sarah; Lee, Anthony; Hall, Mark W.; Nahata, Milap C.

In: Clinical Toxicology, Vol. 46, No. 9, 11.2008, p. 845-849.

Research output: Contribution to journalArticle

Phan, H, Casavant, MJ, Crockett, S, Lee, A, Hall, MW & Nahata, MC 2008, 'Serotonin syndrome following a single 50 mg dose of sertraline in a child', Clinical Toxicology, vol. 46, no. 9, pp. 845-849. https://doi.org/10.1080/15563650801938654
Phan, Hanna ; Casavant, Marcel J. ; Crockett, Sarah ; Lee, Anthony ; Hall, Mark W. ; Nahata, Milap C. / Serotonin syndrome following a single 50 mg dose of sertraline in a child. In: Clinical Toxicology. 2008 ; Vol. 46, No. 9. pp. 845-849.
@article{4d483da8f9c842cebda1f5cfffd93564,
title = "Serotonin syndrome following a single 50 mg dose of sertraline in a child",
abstract = "Objective. To report a case of serotonin syndrome associated with a single, 50 mg dose of sertraline in a child and discuss the findings in context with previous relevant literature involving other selective serotonin reuptake inhibitors used in children. Case Summary. A nine-year old male with chronic behavioral problems was prescribed oral sertraline 50 mg daily. After the first dose, the patient presented with abdominal pain, seizure-like activity, and change in mental status. He was admitted to a tertiary-care pediatric hospital and was treated for serotonin syndrome. Laboratory findings of elevated creatine kinase and serum creatinine were consistent with rhabdomyolysis as result of continued hypertonicity. Sertraline was discontinued and treatment with lorazepam and cyproheptadine was initiated. Clinical status, creatine kinase, and serum creatinine improved over 5 days of hospitalization. The Adverse Drug Reaction Probability Scale by Naranjo et al was applied to assess causality. The scale indicated the association of a single dose of sertraline and serotonin syndrome as {"}probable.{"} Conclusion. To our knowledge this is the first reported case of serotonin syndrome associated with a single dose of sertraline in a child using a validated causality scale. The sertraline 50 mg dose given to the child was higher than usual recommended initial doses (25 mg). This potential adverse reaction should be considered when selecting antidepressant therapy for children.",
keywords = "Management, Pediatric, Serotonin syndrome",
author = "Hanna Phan and Casavant, {Marcel J.} and Sarah Crockett and Anthony Lee and Hall, {Mark W.} and Nahata, {Milap C.}",
year = "2008",
month = "11",
doi = "10.1080/15563650801938654",
language = "English (US)",
volume = "46",
pages = "845--849",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "9",

}

TY - JOUR

T1 - Serotonin syndrome following a single 50 mg dose of sertraline in a child

AU - Phan, Hanna

AU - Casavant, Marcel J.

AU - Crockett, Sarah

AU - Lee, Anthony

AU - Hall, Mark W.

AU - Nahata, Milap C.

PY - 2008/11

Y1 - 2008/11

N2 - Objective. To report a case of serotonin syndrome associated with a single, 50 mg dose of sertraline in a child and discuss the findings in context with previous relevant literature involving other selective serotonin reuptake inhibitors used in children. Case Summary. A nine-year old male with chronic behavioral problems was prescribed oral sertraline 50 mg daily. After the first dose, the patient presented with abdominal pain, seizure-like activity, and change in mental status. He was admitted to a tertiary-care pediatric hospital and was treated for serotonin syndrome. Laboratory findings of elevated creatine kinase and serum creatinine were consistent with rhabdomyolysis as result of continued hypertonicity. Sertraline was discontinued and treatment with lorazepam and cyproheptadine was initiated. Clinical status, creatine kinase, and serum creatinine improved over 5 days of hospitalization. The Adverse Drug Reaction Probability Scale by Naranjo et al was applied to assess causality. The scale indicated the association of a single dose of sertraline and serotonin syndrome as "probable." Conclusion. To our knowledge this is the first reported case of serotonin syndrome associated with a single dose of sertraline in a child using a validated causality scale. The sertraline 50 mg dose given to the child was higher than usual recommended initial doses (25 mg). This potential adverse reaction should be considered when selecting antidepressant therapy for children.

AB - Objective. To report a case of serotonin syndrome associated with a single, 50 mg dose of sertraline in a child and discuss the findings in context with previous relevant literature involving other selective serotonin reuptake inhibitors used in children. Case Summary. A nine-year old male with chronic behavioral problems was prescribed oral sertraline 50 mg daily. After the first dose, the patient presented with abdominal pain, seizure-like activity, and change in mental status. He was admitted to a tertiary-care pediatric hospital and was treated for serotonin syndrome. Laboratory findings of elevated creatine kinase and serum creatinine were consistent with rhabdomyolysis as result of continued hypertonicity. Sertraline was discontinued and treatment with lorazepam and cyproheptadine was initiated. Clinical status, creatine kinase, and serum creatinine improved over 5 days of hospitalization. The Adverse Drug Reaction Probability Scale by Naranjo et al was applied to assess causality. The scale indicated the association of a single dose of sertraline and serotonin syndrome as "probable." Conclusion. To our knowledge this is the first reported case of serotonin syndrome associated with a single dose of sertraline in a child using a validated causality scale. The sertraline 50 mg dose given to the child was higher than usual recommended initial doses (25 mg). This potential adverse reaction should be considered when selecting antidepressant therapy for children.

KW - Management

KW - Pediatric

KW - Serotonin syndrome

UR - http://www.scopus.com/inward/record.url?scp=55949088508&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=55949088508&partnerID=8YFLogxK

U2 - 10.1080/15563650801938654

DO - 10.1080/15563650801938654

M3 - Article

C2 - 18608268

AN - SCOPUS:55949088508

VL - 46

SP - 845

EP - 849

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 9

ER -